Georgia, 2019

Tornado and Damaging Winds in Georgia, April 19, 2019

April 19, 2019 · NWS JAX · 25 events in 12 counties and zones

A very strong pre-frontal squall line raced across the local area which caused widespread winds damage. The environment had high bulk shear, elevated low level instability that nosed inland along a theta-E ridge axis from the GOMEX, a strong SSW low level jet, overridden by a strong mid level lobe of PVA.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A very strong pre-frontal squall line raced across the local area which caused widespread winds damage. The environment had high bulk shear, elevated low level instability that nosed inland along a theta-E ridge axis from the GOMEX, a strong SSW low level jet, overridden by a strong mid level lobe of PVA.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Apr 19, 8:01 AM EST, 59 minutes earlier.

Area forecast discussion, Apr 19, 8:01 AM EST, 59 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
901 AM EDT Fri Apr 19 2019

.Update.../through this evening/...

The region is between high pressure to the east and an approaching
cold front to the west this morning. A tight pressure gradient
between these two features is resulting in gusty winds. The front,
with a line of strong to severe storms along it is expected to
reach western counties this morning, then track fairly quickly
east across the region. The line is expected to reach the I95
corridor between 1 PM and 4 PM. The combination of the winds
available in lower levels, and speed of this line, will likely
maintain strong to severe intensity to the storms across the
forecast area. In addition, a few tornadoes will be possible
embedded in this line. Locally heavy rainfall is also expected.
Gusty winds will continue behind this main line with isolated to
scattered showers.

Highs are expected to range from the mid 70s inland to the mid
80s east.

&&

.AVIATION...

MVFR ceilings will prevail through around 15Z. Sustained
southerly surface winds will quickly increase to 20-25
knots at the regional terminals by 14Z, with frequent
gusts to 35-40 knots well before thunderstorms impact
the terminals. Southerly winds will also quickly increase
to 50 knots at around 2000 feet by 15Z. A squall line of
severe thunderstorms will approach GNV shortly after 17Z
and will impact the remainder of the terminals during
the 18Z-20Z time frame. Wind gusts in excess of 50 knots
will be possible within stronger activity that impacts the
terminals, with a brief period of IFR conditions expected
as the line moves through. MVFR ceilings and light showers
will be possible in the wake of the squall line through
around 21Z-23Z. Surface winds will shift to southwesterly
by 21Z, with sustained speeds decreasing to 10-20 knots.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  78  48  64  47 / 100   0   0   0
SSI  81  53  69  53 / 100   0   0   0
JAX  84  52  71  50 / 100   0   0   0
SGJ  85  53  72  53 / 100  10  10   0
GNV  81  52  70  48 / 100   0  10   0
OCF  82  53  71  48 /  80  10  20   0

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...Wind Advisory until 8 PM EDT this evening for Baker-Bradford-
     Central Marion-Clay-Coastal Duval-Coastal Flagler-Coastal
     Nassau-Coastal St. Johns-Eastern Alachua-Eastern Marion-
     Gilchrist-Hamilton-Inland Duval-Inland Flagler-Inland
     Nassau-Inland St. Johns-Northern Columbia-Putnam-Southern
     Columbia-Suwannee-Union-Western Alachua-Western Marion.

     High Rip Current Risk until 8 PM EDT this evening for Coastal
     Duval-Coastal Flagler-Coastal Nassau-Coastal St. Johns.

GA...Wind Advisory until 8 PM EDT this evening for Appling-Atkinson-
     Bacon-Brantley-Clinch-Coastal Camden-Coastal Glynn-Coffee-
     Echols-Inland Camden-Inland Glynn-Jeff Davis-Northeastern
     Charlton-Northern Ware-Pierce-Southern Ware-Wayne-Western
     Charlton.

     High Rip Current Risk until 8 PM EDT this evening for Coastal
     Camden-Coastal Glynn.

AM...Gale Warning until 11 PM EDT this evening for Coastal waters
     from Altamaha Sound to Fernandina Beach FL out 20 NM-
     Coastal waters from Fernandina Beach to St. Augustine FL
     out 20 NM-Coastal waters from St. Augustine to Flagler
     Beach FL out 20 NM-Waters from Altamaha Sound GA to
     Fernandina Beach FL from 20 to 60 NM-Waters from Fernandina
     Beach to St. Augustine FL from 20 to 60 NM-Waters from St.
     Augustine to Flagler Beach FL from 20 to 60 NM.

&&

23/Nelson

In the hours before

Special weather statement, Apr 19, 8:47 AM EST, 13 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
947 AM EDT Fri Apr 19 2019

GAZ132>134-149-163-250-191445-
Bacon GA-Atkinson GA-Clinch GA-Coffee GA-Jeff Davis GA-
Northern Ware GA-
947 AM EDT Fri Apr 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR COFFEE...ATKINSON...NORTHWESTERN
WARE...BACON...NORTHWESTERN CLINCH AND JEFF DAVIS COUNTIES UNTIL 1045
AM EDT...

* At 946 AM EDT, National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from 7 miles
  south of Ambrose to 6 miles north of Mayday. Movement was
  northeast at 45 mph. These storms may require severe thunderstorm
  warnings over the next hour or two.

* Winds in excess of 45 mph possible with these storms.

* Locations impacted include...
  Douglas, Hazlehurst, Alma, Pearson, Willacoochee, Broxton, Ambrose,
  Nicholls, Du Pont and Pridgen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 3197 8243 3184 8243 3184 8252 3175 8252
      3174 8255 3165 8242 3142 8242 3086 8296
      3087 8296 3118 8297 3119 8305 3128 8303
      3140 8314 3146 8315 3151 8308 3161 8306
      3166 8300 3179 8299 3178 8287 3192 8268
TIME...MOT...LOC 1346Z 209DEG 75KT 3149 8305 3091 8303

MCGINNIS

The radar

The Moody AFB radar (KVAX), 21 km away, was scanning. The volume nearest the first event began at 14:01 UTC.

Open the radar archive at this moment

Event by event

23 thunderstorm wind, 1 tornado, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Echols

When
April 19, 9:00 AM EST
Where
Echols County, Statenville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.700, -83.030

Numerous trees were blown down near Statenville. The time of damage was based on radar.

Thunderstorm Wind, Atkinson

When
April 19, 9:30 AM EST
Where
Atkinson County, 0.59 mi W of Axson
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.270, -82.740

A large tree was blown down across the road in Axson.

Thunderstorm Wind, Atkinson

When
April 19, 9:30 AM EST
Where
Atkinson County, 1.37 mi ESE of Kirkland
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.310, -82.900

Trees were blown down near Kirkland. The time of damage was based on radar.

Thunderstorm Wind, Clinch

When
April 19, 9:30 AM EST
Where
Clinch County, 0.91 mi SE of Cogdell
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.160, -82.720

Trees were blown down in Cogdell. The time of damage was based on radar.

Thunderstorm Wind, Clinch

When
April 19, 9:35 AM EST
Where
Clinch County, 1.37 mi ENE of Travisville
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.060, -82.680

A mobile home roof was damaged by winds near the intersection of U.S. Highway 84 and Leland Smith Road. The time of damage was based on radar.

Thunderstorm Wind, Atkinson

When
April 19, 9:45 AM EST
Where
Atkinson County, 1.82 mi NE of Axson
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.290, -82.710

Numerous trees and power lines were blown down in northeast Coffee county.

Thunderstorm Wind, Coffee

When
April 19, 9:45 AM EST
Where
Coffee County, 10.38 mi S of Nicholls
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.370, -82.640

Numerous trees and power lines were blown down along Highway 158 near the county line.

Thunderstorm Wind, Bacon

When
April 19, 9:55 AM EST
Where
Bacon County, 0.91 mi NW of Alma
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.540, -82.480

Numerous trees and power lines were blown down in Alma. The time of damage was based on radar.

Thunderstorm Wind, Ware

When
April 19, 10:09 AM EST
Where
Ware County, 1.37 mi ESE of Emerson Park
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
31.240, -82.360

A tree was split in half at the intersection of Dorothy Street and Ware Street. The time of damage was based on radar.

Thunderstorm Wind, Ware

When
April 19, 10:10 AM EST
Where
Ware County, 2.16 mi SSE of West Waycross
Measured
50 kt (58 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
31.150, -82.390

A mobile home was rolled over and destroyed by severe thunderstorm winds. Three vehicles were also overturned at the same location. One person was injured inside the mobile home.

Thunderstorm Wind, Charlton

When
April 19, 10:10 AM EST
Where
Charlton County, 16.74 mi W of Paxton
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
30.820, -82.360

Former NWS employee reported large pine trees down in Stephen Foster State Park. Time of damage was based on radar data.

Thunderstorm Wind, Appling

When
April 19, 10:15 AM EST
Where
Appling County, 4.03 mi NE of Prentiss
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.840, -82.350

Trees and power lines were blown down along U.S. Highway 1 and Spring Branch Road, as well as along Pat Lewis Road, Falcon Drive and Satilla Church Road. The time of damage was based on radar.

Thunderstorm Wind, Appling

When
April 19, 10:15 AM EST
Where
Appling County, 5.44 mi NE of Prentiss
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.860, -82.340

A tree was blown down across Spring Branch Road and King Drive and another tree was blown down on Spring Branch Road and Carter Cemetery Road.

Thunderstorm Wind, Brantley

When
April 19, 10:18 AM EST
Where
Brantley County, 1.37 mi ESE of Schlatterville
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
31.160, -82.180

A tree was blown down on power lines along Pierce Chapel Road near Highbluff Road. The time was based on radar.

Thunderstorm Wind, Brantley

When
April 19, 10:20 AM EST
Where
Brantley County, Hoboken
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
31.180, -82.130

Several trees were blown down along Highway 520 near Hoboken. The time of damage was based on radar.

Thunderstorm Wind, Wayne

When
April 19, 10:43 AM EST
Where
Wayne County, 0.59 mi E of Screvan
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
31.480, -82.010

Trees and power lines were blown down along Broadhurst Road.

Thunderstorm Wind, Wayne

When
April 19, 10:47 AM EST
Where
Wayne County, 0.69 mi S of Jesup
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
31.590, -81.880

Significant roof damage occurred to the Market Place International Church in Jesup. The time of damage was based on radar.

Thunderstorm Wind, Brantley

When
April 19, 10:50 AM EST
Where
Brantley County, 1.9 mi ENE of Hortense
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
31.340, -81.940

A tree was blown down on Arthur Sloan Road. The time of damage was based on radar.

Thunderstorm Wind, Charlton

When
April 19, 10:50 AM EST
Where
Charlton County, 2.47 mi ESE of Homeland
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
30.840, -81.980

A tree was snapped in Folkston near Georgia Highway 40 and Camp Pinckney Road. The time of damage was based on radar.

Thunderstorm Wind, Wayne

When
April 19, 10:50 AM EST
Where
Wayne County, 0.97 mi S of Jesup
Measured
55 kt (63 mph) estimated gust
Reported by
Utility Company
Coordinates
31.586, -81.879

Georgia Power Company reported significant wind damage along 7 Oaks Road in Jesup. Numerous trees were snapped and twisted, and major roof damage occurred to a few homes. Wayne EM believed it to be straight-lined winds. Radar data showed apex of bow echo moving over this location; favored area for brief tornado formation.

Thunderstorm Wind, Wayne

When
April 19, 10:52 AM EST
Where
Wayne County, 0.59 mi W of Jesup
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.600, -81.890

Gas pumps were blown over at at gas station which caused a small fire.

Tornado, Camden

When
April 19, 11:05 AM EST to 11:06 AM EST
Where
Camden County, 4.91 mi WSW of Silco to 4.53 mi WSW of Silco
Rating
EF0
Path length
0.43 mi
Path width
10 yd
Reported by
NWS Storm Survey
Coordinates
30.837, -81.893

A tornado touched down near Georgia Highway 40 West in Camden county. The tornado snapped several pine trees along its path as it moved ENE toward Georgia Highway 110.

Thunderstorm Wind, Camden

When
April 19, 11:15 AM EST
Where
Camden County, 0.91 mi NW of Scotchville
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
30.780, -81.630

Structure damage occurred to a Furniture Store on Commerce Drive near East Kings Avenue. The time of damage was based on radar.

Thunderstorm Wind, Glynn

When
April 19, 11:33 AM EST
Where
Glynn County, 0.91 mi SW of Jewtown
Measured
55 kt (63 mph) estimated gust
Reported by
Social Media
Coordinates
31.160, -81.410

A semi-truck was flipped on its side by winds along the Torras Causeway. The time of the event was based on radar data. There was a tornado warning in effect for this area at the time.

Funnel Cloud, Glynn

When
April 19, 11:35 AM EST
Where
Glynn County, 3.03 mi WNW of Harrington
Reported by
Broadcast Media
Coordinates
31.230, -81.430

A funnel cloud was photographed just southwest of Country Club Estates and Interstate 95.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2019Every state in 2019This day in weather historyThe tornado archive for Georgia, 2019Warnings in Georgia, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 815747, 815748, 815749, 815750, 815751, 815752, 815753, 815754, 815755, 815756, 815951, 815777, 815794, 815779, 815780, 815782, 815784, 815786, 815788, 815953, 815790, 815950, 815797, 815800, 815746.